Inconsistent advice


Label warnings on the possible cardiovascular risk of ADHD medications are inconsistent and ambiguous, say experts 

Product labelling warning of the cardiovascular risks of ADHD medication is inconsistent, say researchers who compared labelling across four countries, including Australia.

Studying medication labelling, both for consumers and healthcare professionals, for five ADHD medications in Australia, Canada, the UK and USA, the researchers found inconsistent messaging “regarding the potential causal relationship between stimulant use and specific cardiovascular risks in children and adolescents.”

“We did not find a single case where a given drug and a given adverse event were communicated consistently to healthcare professionals and consumers across all four countries,” they said.

“Even within countries, we discovered multiple instances of discrepancies between how the potential causal relationship between a given drug and a given adverse event was described to healthcare professionals and to consumers”.

The findings indicated that healthcare professionals and consumers may start with different and possibly incompatible understandings of the potential risks of ADHD medications, they said, with possible negative impacts on the basis for shared decision making.

For example, the risk of myocardial infarction from methylphenidate IR was consistently portrayed as confirmed in the UK but unconfirmed in Australia, they said.

“Interestingly, methylphenidate IR increases individuals’ risk of myocardial infarction according to UK labelling, whereas Australian labelling consistently described the risk as unconfirmed”.

Ambiguity in risk communication may be reduced by the development of a list of terms to avoid, terms that lack a commonly understood meaning insofar as they apply to describing causal relationships, for example, “potential,” “possible,” and “can,” said the US researchers.

“Regulators should ensure that professionals and consumers are provided with unambiguous information regarding all risks, irrespective of the certainty of the cause–effect relationship”.

Future efforts should be directed to ensuring that all specific risks that are mentioned in professional labelling are also mentioned in consumer labelling, “which our study demonstrated is not always the case”, they concluded.

The study was published in the journal Pharmacoepidemiology and Drug Safety

Previous Pharmacies 'sitting ducks' for robberies
Next Research Roundup

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply